Cases of unusual thrombosis and thrombocytopenia after administration of the ChAdOx1 nCoV‐19 vaccine (AstraZeneca) have been reported. The term vaccine‐induced prothrombotic immune thrombocytopenia (VIPIT) was coined to reflect this new phenomenon.
In vitro experiments with VIPIT patient sera indicated that high dose intravenous immunoglobulins (IVIG) competitively inhibit the platelet activating properties of ChAdOx1 nCoV‐19 vaccine induced antibodies.
In this paper just published in JTH it’s reported a case of a 62‐year‐old woman, who had received this vaccine and developed VIPIT.
She visited the emergency ward because of petechiae and hematomas. In the laboratory work‐up, thrombocytopenia, low fibrinogen, elevated D‐dimer, and positivity in the platelet factor 4/heparin‐enzyme‐immunoassay were present. Signs and symptoms of thrombosis were absent.
Upon immediate therapy with non‐heparin anticoagulation, high dose IVIG, and prednisolone laboratory parameters steadily improved and the patient was discharged from hospital without thrombotic complications.
Early initiation of VIPIT treatment results in a swift response without thrombotic complications.